I have been taking this drup for more than 15 years and need to know the best way to stop taking. Is it necessary to come off gradually?
Prempro - What is the best way to come off of this medication?
Question posted by Spinner65 on 15 March 2014
Last updated on 25 October 2019
I am 63 years old in 2001 I had been having horrible monthly periods (clots, cramps etc) I went to see my Dr. and his first reaction was for me to have a hysterectomy for my own reasons I told him the only reason I would have a hysterectomy was if I was in my death bed. He did not argue with me and put me on birth control pills (I've already had a tubal litigation). Taking the pills helped me alot with my periods. By the age of 51 (2006) the Dr. took me off of the birth control I was nearing menopause. He then put me on Prempro a little higher dose. As time went on my Dr. retired and I had to transfer to a new Dr. a younger one. As we discussed my health he decided to put me on a lighter dose of Prempro by this time I was 55 never had any issues with the pill. About two years ago the Dr. thought it would be good for me to be off the pill although he was/is a nice Dr. he never told me about any side effects and I didn't ask.
Once I was off I thought I was going to die it was the worst feeling ever. So I called the office and he went ahead and gave me another prescription. At the beginning of the new year our health insurance changed and because this was not a health maintenance pill insurance would not cover it and I had to pay $750.00 for a 3 month supply. I couldn't afford that so I decided just to point blank stop. I have not been feeling that horrible but I can't seem to find anywhere to see what are the exact side effects to stopping the pills. I think my worst symptom I have right now is weight gain and joint pain (never had a problem before). Not sure this is a response but I wanted to share my experience.
Do NOT JUST STOP, come off gradually. My doctor had me go 1 day on 1 day off and gradually go from that to 2 days off 1 day on etc.. . It is horrible to just stop at once, your body needs time to adjust to the lower amounts.
You just stop taking it. Its not a drug that causes dependence. You may have symptoms of lower hormones tho. This isn't withdrawal.
Allow your doctor to determine the time frame that you should remain on Prempro. The hormone therapy can increase your risk of certain health conditions, such as breast cancer and heart disease. Therefore, your condition should be evaluated every three to six months.
Decrease your dosage of Prempro. Many physicians will recommend that you gradually lower your dose as you wean yourself off the drug. Tablets come in .3 mg, .45 mg and .625 mg dosage amounts. If you are taking the .625 mg dose, your doctor may recommend starting on the .45 mg dose for the next few weeks.
Keep reducing the amount of Prempro you take each week under your doctor's discretion. If you become symptomatic during the weaning process, he may recommend that you stay on the medication for an extended period.
Report any side effects that you may experience while weaning yourself off of Prempro. Vaginal bleeding is a common occurrence when you stop taking Prempro.
Consider herbal alternatives during the weaning process. In order to help manage symptoms as you stop taking Prempro, ask your doctor if it would be OK to try herbal remedies for menopause symptoms. For example, soy and black cohosh are used for hot flashes, insomnia, mood swings, night sweats and dryness.
Women to Women
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.